Cervical Cancer Vaccine Increases Adverse Effects Among Women

by Rajashri on  July 7, 2008 at 2:50 PM Drug News   - G J E 4
 Cervical Cancer Vaccine Increases Adverse Effects Among Women
The new cervical cancer vaccine is causing an increased number of adverse reactions among girls and women, a new report has said.

The first annual report of the Gardasil cervical cancer vaccine for New South Wales has shown that there has been a 1600 percent surge in adverse reaction to the injection among those who were immunised last year.

Dizziness, nausea and even collapse are some of the reported reactions.

NSW Health said that it is monitoring the situation closely, but said the results did not outweigh the benefits of the vaccination program.

Australian-developed Gardasil vaccinations were introduced to girls aged 12 and 13 through federal Government-funded school programs last year.

They are also offered free to 13- to 18-year-olds as part of a catch-up program, and to young women aged up to 26.

"One of the reasons we are very careful to track immunisations is that a trial is one thing but we also want to check what happens in the real world," quoted Dr Jeremy McAnulty, NSW Health's director of communicable diseases, as saying.

"All vaccines have some usually very minor side-effects but we are keen to see if some major ones emerge," he added.

However, McAnulty insisted that the benefits of the vaccine in preventing human papillomavirus (HPV), which can lead to cervical cancer, were overwhelming.

He said that most of the adverse reactions were recorded by nurses during school-based immunisations and none were life-threatening.

According to NSW Public Health data, there were 224 official reports of adverse events linked to immunisation last year - 133 of which were in females aged between five and 24.

On contrary, there were only 70 in total the previous year, with just eight recorded in young females. This is a 1662.5 per cent rise in reactions among young women.

The data do not break down which vaccinations cause the side-effects.

However, nationally, there have been 1013 reports of adverse side-effects from Gardasil from doctors, parents and patients to the Therapeutic Goods Administration (TGA).

According to Women's Forum Australia director and health researcher Melinda Tankard Reist, the real number of reactions may be significantly higher.

"I am not surprised that there has been an increase in reported reactions," she said.

"Most adverse reactions are never reported so you have to multiply it by many times (to get the real figure).

"The health department and the Health Minister really need to have a closer look at this vaccine and a closer look at side-effects," she added.

Source: ANI

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All